In a study published in the February 26 issue of Neurology, the scientific journal of the American Academy of Neurology, researchers in Pamplona, Spain, describe the case of a cyclist who was treated for severe headache, diagnosed as cerebral sinus thrombosis, caused by increased cerebrospinal fluid pressure on the brain.
When the cyclist's condition did not improve with standard treatment, and after an extensive battery of laboratory tests, CT scan, and MRI, the cause was determined to be his use of erythropoietin (EPO) and growth hormone, coupled with high dose consumption of vitamin A.
"While we cannot attribute the appearance of the thrombosis to a single doping agent, the combination of drugs and high dosing of vitamins likely produced this athlete's condition," says study author Eduardo Rocha, MD, Ph.D., of Clinica Universitaria de Navarra. "With the practice of blood doping among athletes becoming more popular, more research is necessary to devise new methods of detection, as well as more thorough evaluation of competitive athletes seeking treatment for potential doping complications," concludes Rocha. "Educating athletes about the potential health hazards of performance enhancing drugs would also be beneficial."
The American Academy of Neurology, an association of 18,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research.
For more information about the American Academy of Neurology, visit its web site at www.aan.com.